Alert archive / Texas / Red Flag Warnings in 2020

Red Flag Warning 22, NWS Amarillo, TX

June 15, 2020Cimarron County, Texas County, Oklahoma; 4 counties in Texas

NWS Amarillo, TX issued this red flag warning at Jun 15, 2020, 2:41 AM CDT for Cimarron County, Texas County, Oklahoma; 4 counties in Texas. It took effect at Jun 15, 2020, 10:00 AM CDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2020, 2:41 AM CDT (07:41 UTC)
In effect from
Jun 15, 2020, 10:00 AM CDT
Expired
Jun 15, 2020, 10:00 PM CDT
In force
12 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Texas County, OK, Dallam County, TX, Hansford County, TX, Hartley County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 130 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 7.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2020-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2020-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3213 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

491 
WWUS84 KAMA 150741
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
241 AM CDT Mon Jun 15 2020

OKZ001-002-TXZ001>003-006-152200-
/O.NEW.KAMA.FW.W.0022.200615T1500Z-200616T0300Z/
Cimarron-Texas-Dallam-Sherman-Hansford-Hartley-
241 AM CDT Mon Jun 15 2020

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 PM
CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR
THE WESTERN AND CENTRAL OKLAHOMA PANHANDLE AND THE NORTHWESTERN
AND NORTH CENTRAL TEXAS PANHANDLE...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from 10 AM this morning to 10 PM CDT this evening.

* Affected Area...In Oklahoma...Cimarron and Texas. In Texas... 
  Dallam...Sherman...Hansford and Hartley.

* 20 Foot Winds...Southwest to south 15 to 25 mph with gusts near
  30 mph. No wind shifts are expected.

* Relative Humidity...As low as 12 percent.

* Red Flag Threat Index...1 to 3.

* Timing...Critical fire weather conditions are expected to begin
  around 10 AM to 12 PM and then expected to end around 8 PM to 10
  PM this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

Schneider

For more information from the National Weather Service visit...
www.weather.gov/ama
2 follow-up statements
001 
WWUS84 KAMA 152004
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
304 PM CDT Mon Jun 15 2020

OKZ001-002-TXZ001>003-006-160300-
/O.CON.KAMA.FW.W.0022.000000T0000Z-200616T0300Z/
Cimarron-Texas-Dallam-Sherman-Hansford-Hartley-
304 PM CDT Mon Jun 15 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES FOR THE
WESTERN AND CENTRAL OKLAHOMA PANHANDLE AS WELL AS THE NORTHWESTERN
AND NORTH CENTRAL TEXAS PANHANDLE...

* Affected Area...In Oklahoma...Cimarron and Texas. In Texas... 
  Dallam...Sherman...Hansford and Hartley.

* 20 Foot Winds...Southwest to south 15 to 25 mph with gusts near
  35 mph. No wind shifts are expected.

* Relative Humidity...As low as 12 percent.

* Red Flag Threat Index...1 to 3.

* Timing...Ongoing critical fire weather conditions are expected
  to end by 10 PM this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

02

For more information from the National Weather Service visit... 
www.weather.gov/ama
822 
WWUS84 KAMA 160316 
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
1016 PM CDT Mon Jun 15 2020

OKZ001-002-TXZ001>003-006-160430-
/O.EXP.KAMA.FW.W.0022.000000T0000Z-200616T0300Z/
Cimarron-Texas-Dallam-Sherman-Hansford-Hartley-
1016 PM CDT Mon Jun 15 2020

...RED FLAG WARNING HAS EXPIRED FOR STRONG WINDS AND LOW RELATIVE
HUMIDITY VALUES FOR THE WESTERN AND CENTRAL OKLAHOMA PANHANDLE AS
WELL AS THE NORTHWESTERN AND NORTH CENTRAL TEXAS PANHANDLE...

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Jun 15, 12:13 AM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 15, 12:13 AM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1213 AM CDT Mon Jun 15 2020

.AVIATION...
06Z TAF Cycle

VFR conditions will continue at all three TAF sites through 06Z
Tuesday. South to southwest winds 10 to 20 knots will increase to
around 15 to 25 knots with gusts near 30 knots after 14Z to 17Z
Monday.

Schneider

&&

.PREV DISCUSSION... /Issued 635 PM CDT Sun Jun 14 2020/

AVIATION...00z TAFS...
VFR conditions will prevail at all TAF sites as dry and breezy
conditions continue. There will be some few-sct mid-high clouds
across the Panhandles, but no showers or storms expected to impact
the terminals. Winds continue generally out of the south in the 15
to 25 kt range with gusts up to 35 kts. Lighter winds will occur
overnight with more gusty winds in the afternoon.

Weber

PREV DISCUSSION... /Issued 302 PM CDT Sun Jun 14 2020/

SHORT TERM...through Monday night...

Hot, dry, and breezy conditions will continue through Monday.
Fire weather conditions also expected this afternoon and Monday.
Surface winds will be quite breezy this afternoon as a surface
trough over SE Colorado and NE New Mexico is in place providing
an enhance sfc height gradient, in particular across the northern
combined Panhandles. These are where winds will be sustained
20-30 MPH at times with higher gusts possible. However, there is a
slight chance (under 20 percent) of precipitation. This will be
for the far NW Panhandles this afternoon/early evening hours.
Upstream of the now elongated SW-NE oriented ridge axis into the
upper Midwest, perturbations over the southern Rockies in NM will
help to develop thunderstorms. South to southwest H850-700 flow
should steer convection that develops to the north and northeast.
If winds aloft can sustain the convection, it could make it as far
east as the NW Panhandles. Chances remain low at this time with
steering flow relatively weak. If thunderstorms hold together,
gusty winds and lightning will be main threats with thunderstorms.
Any storm chances will dissipate past 03-04Z this evening as
suggested by the latest hi-res guidance. High temperatures today
still above average with high temperatures in the 90s expected.
Main H500 ridge will still be in place on Monday with a slight
shift back to the west. This should keep Southern Rockies
convection confined to CO/NM. High temperatures remain in the 90s
for Monday.

Meccariello

FIRE WEATHER...

Elevated to critical fire weather conditions for all of the
Panhandles this afternoon. Critical fire weather conditions for
the northern and western combined Panhandles with elevated fire
weather conditions elsewhere. Max RFTI values will be highest in
the NW combined Panhandles of 4 to 5 with min RH values under 15
percent expected along with ERC percentiles in the 90-95th
percentile with abundant fuels observed. 20 ft winds this
afternoon, especially in the northwest will top out between 20-25
MPH with gusts over 30 MPH at times. RH values should recover to
above 30 percent by midnight tonight with 20 ft winds diminishing
under 15 MPH as well by that time.

Elevated fire weather conditions are also possible for the
northern and western combined Panhandles on Monday. Max RFTI
values of 1 and 2 due to low RH values, 20 ft winds around 10-15
MPH and still some areas over the 90th percentile in ERC values.

Meccariello

LONG TERM (Tuesday through Saturday)...

The long term continues to show slightly above normal
temperatures, breezy wind speeds, and dry conditions. This means
fire weather conditions are going to be the main concern next
week. We have some sign of showers/thunderstorms at the end of the
week, but confidence for these are low at this time.

The pattern aloft favors high pressure with troughing indicated
over northern/western and eastern parts of the CONUS. The
placement of the high does indicated southwesterly flow aloft for
portions of the Panhandles, so some subtle indications of energy
will be noted riding around the periphery of the high within the
southwesterly flow. Some of this energy may help precipitation
chances clip the outskirts of the CWA, but these chances are not
great. A surface low may develop over eastern Colorado/western
Kansas, and if we were to see rainfall it may end up between
Thursday night and Saturday night in conjunction with the lee
cyclogenesis and any boundaries in the area. Overall, no clear
sign of precipitation at this point, and chances are we remain
mostly dry across the Panhandles. That said, any storms that form
could potentially become severe given the instability progged by
the GFS and ECMWF along and ahead of a dryline. Confidence is very
low for any specifics at this time given the overall low chances
for thunderstorms to develop in the first place.

With the lack of precipitation in the forecast, we will be
looking at the threat of at least elevated fire weather
conditions through the long term. Please see the fire weather
section for more information.

Guerrero

FIRE WEATHER (Tuesday through Saturday)...

Dry and breezy conditions coupled with conducive fuels for fires
will result in elevated to critical fire weather conditions into
next week. Red Flag Threat Index (RFTI) values will vary between
1 and 3. We have energy release component (ERC) values in the
85th to 96th percentile through next week. The combination of high
ERC values and RFTI values will result in at least elevated fire
weather conditions. Lower wind speeds and higher RH values later
in the week may provide some relief, but the models have been
under doing these parameters in the extended. We will need to
watch if this trend breaks because we could be looking at a
prolonged period of fire weather danger.

Guerrero

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11/16
Hazardous weather outlook, Jun 14, 2:55 PM CDT, 11 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
255 PM CDT Sun Jun 14 2020

OKZ001>003-TXZ001>020-317-150800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
255 PM CDT Sun Jun 14 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Elevated to critical fire weather conditions can be expected across
the Oklahoma Panhandle and much of the Texas Panhandle today.

Small chance for isolated showers and thunderstorms today in the
far northwest Panhandles this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Elevated to critical fire weather conditions can be expected across
the Oklahoma Panhandle and much of the Texas Panhandle Monday
through Wednesday. Elevated fire weather conditions will be
possible across the western half of the Panhandles Thursday
through Saturday.

Thunderstorms will be possible across small portions of the
Oklahoma and Texas Panhandle Thursday evening. Thunderstorms will
again be possible across various locations and times Friday
through Saturday evening. These chances are fairly low confidence
in terms of timing and location, but any storms that happen to
form could possibly become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions through next Saturday.

Nearby

Red Flag Warnings in Texas, 2020Red Flag Warnings in Oklahoma, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.